Texas, 2009

Flash Flooding and Flood in Texas, October 21 to 22, 2009

October 21 to 22, 2009 · NWS EWX · 11 events in 8 counties and zones

A combination of moderate low level flow from the Gulf of Mexico and mid-level flow advecting moisture from the remnants of Tropical Storm Rick produced a deep tropical airmass ahead of a cold front over South Central Texas. These ingredients led to heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A combination of moderate low level flow from the Gulf of Mexico and mid-level flow advecting moisture from the remnants of Tropical Storm Rick produced a deep tropical airmass ahead of a cold front over South Central Texas. These ingredients led to heavy rain and flash flooding. There was one flash flood related death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 21, 5:47 PM CST, 1 minute earlier.

Area forecast discussion, Oct 21, 5:47 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT WED OCT 21 2009

.DISCUSSION...
MOIST TROPICAL AIRMASS OVER S CENTRAL TX WILL CONTINUE THIS
EVENING AND OVERNIGHT AHEAD OF A COLD FRONT SYSTEM THAT WILL MOVE
INTO THE HILL COUNTRY AFTER 08Z AND THRU THE I35 CORRIDOR TAF
SITES BY AROUND 12Z. NUMEROUS SHRA AND ISOLD TSRA WILL MOVE NE
ACROSS THE AREA AHEAD OF THE COLD FRONT OVERNIGHT. GENERALLY MVFR
CIGS AND VSBYS WILL PREVAIL...HOWEVER VARIABLE CONDITIONS WILL
CAUSE CIGS/VSBYS TO LOWER TO LIFR AND EVEN VFR AT TIMES AS THE
SHRA MOVE THRU THE TAF SITES. SE WINDS OF 10 TO 15 KNOTS WILL
PREVAIL AHEAD OF THE COLD FRONT AND THEN SHIFT TO NWLY AT 12-22
KNOTS BY BEHIND THE FRONT. VFR CONDITIONS WILL QUICKLY DEVELOP
BEHIND THE COLD FRONT AS DRIER AIR PUSHES INTO THE REGION AND THE
SHRA/TSRA MOVE OFF TO THE EAST DURING THE MORNING HOURS.

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT WED OCT 21 2009/

DISCUSSION...
AN UPPER LEVEL TROUGH CURRENTLY OVER NEW MEXICO WILL MOVE INTO THE
CENTRAL PLAINS BY THURSDAY. THIS BRINGS THE UPPER LEVEL REMNANTS OF
TROPICAL STORM RICK ACROSS SOUTH CENTRAL TEXAS DURING THE OVERNIGHT
HOURS AND COLD FRONT ACROSS SOUTH CENTRAL TEXAS THURSDAY MORNING.
NUMEROUS TO WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS CAN BE
EXPECTED TONIGHT INTO EARLY THURSDAY. MOISTURE HAS BEEN INCREASING
AS PWS NEAR 2 INCHES. THE MAIN THREAT IS LOCALLY HEAVY RAINS WITH
ISOLATED TOTALS UP TO 3 INCHES OR SO. THE GREATEST IMPACT WILL BE
IN THE URBAN AREAS OF AUSTIN AND SAN ANTONIO. RAINS RAPIDLY END
WITH THE FRONTAL PASSAGE. COOLER AND DRIER WEATHER IS EXPECTED
THURSDAY INTO THIS WEEKEND DUE TO A SURFACE AND FLAT UPPER RIDGE.
AN UPPER LEVEL TROUGH CURRENTLY NEARING THE GREAT BASIN WILL DROP
SOUTHEAST INTO MEXICO AND ACROSS NORTHERN MEXICO AND FAR SOUTHERN
TEXAS FRIDAY NIGHT INTO SATURDAY. DUE TO DRIER LOW LEVELS, ONLY AN
INCREASE IN UPPER LEVEL CLOUDS IS EXPECTED. A STRONGER UPPER LEVEL
TROUGH MOVES ACROSS THE AREA LATE SUNDAY INTO EARLY MONDAY.
SUFFICIENT MOISTURE RETURNS FOR CHANCES OF SHOWERS/THUNDERSTORMS
ACROSS MUCH OF SOUTH CENTRAL TEXAS SUNDAY AFTERNOON THROUGH MONDAY
MORNING. A SURFACE AND UPPER LEVEL RIDGE BUILD INTO THE AREA WITH
DRY CONDITIONS LATE MONDAY INTO EARLY WEDNESDAY. ANOTHER UPPER
LEVEL TROUGH AND COLD FRONT MOVE THROUGH SOUTH CENTRAL TEXAS JUST
BEYOND THIS FORECAST WEDNESDAY NIGHT AND THURSDAY. THE MODELS SHOW
THIS TO BE THE STRONGEST FRONT YET THIS SEASON WITH SOME 30S
POSSIBLE IN THE HILLS NEAR HALLOWEEN, ALTHOUGH WE SHALL SEE. HAVE
GENERALLY GONE WITHIN A DEGREE OR TWO OF MAV/MEX TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  74  53  73  52 / 100  60  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  63  72  48  74  47 / 100  60  -   -   -
NEW BRAUNFELS MUNI AIRPORT     61  74  50  76  50 / 100  60  -   -   -
BURNET MUNI AIRPORT            60  68  49  70  49 / 100  40  -   -   -
DEL RIO INTL AIRPORT           65  79  55  79  57 /  60  10   0  -   10
GEORGETOWN MUNI AIRPORT        61  71  50  73  48 / 100  50  -   -   -
HONDO MUNI AIRPORT             64  79  50  76  48 / 100  40  -   -   -
SAN MARCOS MUNI AIRPORT        64  72  50  76  49 / 100  60  -   -   -
LA GRANGE - FAYETTE REGIONAL   67  70  50  74  49 / 100  80  10  -   -
SAN ANTONIO INTL AIRPORT       65  73  52  75  52 / 100  50  -   -   -
STINSON MUNI AIRPORT           65  75  52  77  52 / 100  50  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/01
Hazardous weather outlook, Oct 21, 2:51 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT WED OCT 21 2009

TXZ171>173-183>194-202>209-217>225-228-222100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
351 PM CDT WED OCT 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER
THE REGION TONIGHT AS A COLD FRONT PUSHES THROUGH SOUTH CENTRAL TEXAS.
GENERAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN MOST AREAS ARE EXPECTED.
A FEW ISOLATED AREAS CAN POSSIBLY RECEIVE THREE INCHES. THE FAR
WEST SHOULD EXPECT AROUND ONE INCH OF RAIN. FOR AREAS RECEIVING
HEAVIER AMOUNTS OF RAIN... MINOR FLOODING IS POSSIBLE ESPECIALLY
IN LOW LYING AREAS AND FLOOD PRONE STREETS AND CREEKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE THROUGH THURSDAY MORNING ENDING THE RAINS
FROM THE WEST. A FEW STRONG THUNDERSTORMS ARE POSSIBLE ALONG THE
LEADING EDGE OF THE COLD FRONT. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 21, 2:54 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 PM CDT WED OCT 21 2009

TXZ171>173-183>194-202>209-217>225-228-220300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
354 PM CDT WED OCT 21 2009

...LOCALLY HEAVY RAINS POSSIBLE TONIGHT INTO THURSDAY MORNING...

THE UPPER LEVEL REMNANTS AND TROPICAL MOISTURE ASSOCIATED WITH
FORMER EASTERN PACIFIC HURRICANE RICK WILL MOVE ACROSS SOUTH
CENTRAL TEXAS DURING THE OVERNIGHT HOURS. THIS WILL INTERACT WITH
A SOUTHERLY FLOW BRINGING LOWER LEVEL MOISTURE FROM THE GULF OF
MEXICO AND A COLD FRONT MOVING SOUTHEAST INTO SOUTH CENTRAL TEXAS.
THIS WILL CREATE A TROPIC-LIKE AIRMASS ACROSS SOUTH CENTRAL TEXAS.
NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED.

WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES CAN BE EXPECTED WITH
LOCALLY HEAVY RAINFALL AMOUNTS UP TO 3 INCHES OR SO
POSSIBLE...ESPECIALLY EAST OF A JUNCTION TO CARRIZO SPRINGS LINE.
THE MAIN IMPACTS WILL BE IN THE URBAN AREAS OF AUSTIN AND SAN
ANTONIO WHERE RUNOFF WILL HAVE THE POTENTIAL TO BRIEFLY FLOOD
CREEKS...STREET INTERSECTIONS...CULVERTS AND HIGHWAY UNDERPASSES.

THE RAINS WILL END WITH THE PASSAGE OF THE COLD FRONT LEADING
COOLER AND DRIER CONDITIONS LATER ON THURSDAY INTO THIS WEEKEND.
Local storm report, Oct 21, 5:48 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 PM CDT WED OCT 21 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HEAVY RAIN       2 WNW HOLLYWOOD PARK    29.61N  98.52W
10/21/2009  M1.94 INCH       BEXAR              TX   COCORAHS

            1.94 INCHES OF RAIN SO FAR AND 1.81 INCHES FELL IN THE
            PAST 85 MINUTES.

&&

EVENT NUMBER EWX0900168

MCDONALD

The radar

The Austin/San Antonio radar (KEWX), 47 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Bexar

When
October 21, 5:48 PM CST
Where
Bexar County, 1.08 mi NE of Cementville to 1.07 mi NE of Cementville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.509, -98.456

Heavy rain caused flooding which closed Cave Lane and Danville Avenue in San Antonio.

Flash Flood, Bexar

When
October 21, 6:28 PM CST
Where
Bexar County, 2.52 mi WNW of Fratt to 2.44 mi WNW of Fratt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.534, -98.609

Heavy rain caused flooding which closed several roads in San Antonio including Babcock Road at Hollyhock Road, Classen Road at Stahl Road, Encino Park Road at Southwell Road, Huebner Road at Southwell Road, and Lookout Road at Old O'Connor Road.

Flash Flood, Llano

When
October 21, 10:10 PM CST
Where
Llano County, 4.89 mi S of Stolz to 5.28 mi W of Kingsland Williamsar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.680, -98.517

Heavy rain caused flooding which closed numerous roads in and around Kingsland including FM 1431, FM 2545, County Road 309, and County Road 307.

Flash Flood, Burnet

When
October 21, 10:10 PM CST
Where
Burnet County, 6.25 mi S of Bertram to 2.71 mi SSW of Bertram
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.660, -98.060

Heavy rain caused flooding which closed FM 1174 along with numerous low water crossings.

Flash Flood, Burnet

When
October 21, 10:30 PM CST
Where
Burnet County, 5.4 mi W of Burnet Craddock Arpt to 5.38 mi W of Burnet Craddock Arpt
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.764, -98.320

A woman was killed while trying to cross a low water crossing. Karen Eichelberger, age 47, was driving home after working in Austin this Wednesday night. She tried to cross the flooded low water crossing on Deer Springs Drive in her neighborhood when her 1994 Jeep was apparently forced off the road and into the creek. Her body was found one half mile downstream from where the Jeep was located.

Flash Flood, Dimmit

When
October 21, 10:40 PM CST
Where
Dimmit County, 1.09 mi NNW of Carrizo Spgs to 1.1 mi W of Carrizo Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.534, -99.858

Heavy rain caused flooding which closed 11th Street in Carrizo Springs.

Flash Flood, Zavala

When
October 21, 10:50 PM CST
Where
Zavala County, 0.92 mi SW of Crystal City Muni Ar to 0.56 mi SW of Crystal City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.690, -99.830

Heavy rain caused flooding of several roads in Crystal City with 8 inches of water covering roadways.

Flash Flood, Medina

When
October 21, 11:40 PM CST
Where
Medina County, 3.13 mi WSW of Quihi to 2.92 mi NE of Hondo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.389, -99.081

Heavy rain caused flooding which closed FM 2676 along with numerous low water crossings along State Highway 173 and County Road 462.

Flash Flood, Blanco

When
October 22, 1:29 AM CST
Where
Blanco County, Cypress Mill to 0.98 mi S of Cypress Mill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.400, -98.250

Heavy rain caused flooding which closed County Road 962 near Cypress Mill.

Flash Flood, Llano

When
October 22, 1:35 AM CST
Where
Llano County, 1.91 mi WNW of Kingsland to 1.4 mi WNW of Kingsland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.660, -98.450

Heavy rain caused flooding which required a few evacuations of residents along Sandy Creek in Kingsland.

Flood, Travis

When
October 22, 10:31 AM CST
Where
Travis County, 2.83 mi NNW of Lake Travis to 2.27 mi W of Lake Travis
Cause
Heavy Rain
Property damage
$500,000
Reported by
Utility Company
Coordinates
30.470, -98.040

A large marina with about 40 boats attached broke loose in Lake Travis just above the confluence with the Pedernales River and was doing damage as it floated down stream.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Burnet2009-10-2147FemaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198345, 198329, 198333, 198335, 195262, 198338, 198342, 198343, 198340, 198341, 198344.